Tardive dyskinesia is a neurological movement disorder with embarrassing and sometimes painful symptoms. In the first phase it affects a person’s face muscles, causing involuntary, repetitive movements like grimacing, lip smacking or rapid eye blinking. If problems evolve the fingers can be affected as well performing uncontrollable movements similar to those of a person playing a piano. In severe cases the trunk, arms and legs can also be affected, making even walking difficult.
The medical community intensively studied the movement disorder in the last 30 years and managed to establish the main causes that can develop it:
Anti-psychotic drugs are prescribed to patients suffering from neurological illnesses. Most of them need long term or permanent treatment. Anti-psychotics work by preventing dopamine receptors from communicating. By doing so the medication allows patients to control the symptoms of their mental illness, but it also causes dopamine receptor multiplication and muscle contractions. Old generation drugs cause the development of the disorder in 5% of the patients every year. However among patients treated with new generation anti-psychotic the rate is only 1% per year.
Metoclopramide based medications are prescribed to patients dealing with gastrointestinal issues. The drug helps the stomach to empty its content more quickly into the small intestines by contracting the muscles of those organs. The medication is efficient for patients suffering from diabetes, those who went through a surgery or chemotherapy, or before performing an x-ray exam. However, clinical studies have revealed that the long term use can develop different side effects, among them tardive dyskinesia.
The movement disorder can appear among patients who have never been treated with anti-psychotics or metoclopramide. If they have a first degree relative suffering from mental illness they could be at risk. Female and older patients are more likely to develop the problem.
Scientists who studied the disease also tried to find an acceptable treatment. Several medications were proposed but unfortunately none of them is generally accepted and safe.
In most of the cases doctors simply advise their patients to interrupt the treatment that caused the movement disorder. If that is not possible because of the patients medical condition they can try reducing the doses or changing the medication with a new generation one. These procedures are efficient in about 50% of the cases leading to the spontaneous disappearance of the symptoms. However the rest of the patients will continue experiencing involuntary muscle contractions.
Preventing tardive dyskinesia is easier than treating it. So if you notice any signs of the movement disorder consult your doctor as soon as possible.
The movement disorder can appear among patients who have never been treated with anti-psychotics or metoclopramide.